Utah, 2019

High Wind in Utah, July 16, 2019

July 16, 2019 · NWS SLC · 1 event in 1 county or zone

Breezy southwest winds developed across southwest Utah ahead of an approaching cold front. While most wind gusts were in the 30 to 40 mph range, a lone high wind gust of 59 mph occurred at Milford Municipal Airport/Ben and Judy Briscoe Field.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Breezy southwest winds developed across southwest Utah ahead of an approaching cold front. While most wind gusts were in the 30 to 40 mph range, a lone high wind gust of 59 mph occurred at Milford Municipal Airport/Ben and Judy Briscoe Field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 16, 3:11 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 16, 3:11 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
411 PM MDT Tue Jul 16 2019

.SYNOPSIS...A weather disturbance moving east across the northern
Rockies will push a dry cold front south into central Utah by
early Wednesday. Dry and seasonally warm conditions will persist
across the state through the end of the week.

&&

.SHORT TERM (Until 00Z Saturday)...The upper level trough entering
the northern Rockies late this afternoon will move east into the
northern Plains by early Wednesday. A loosely defined cold front
over extreme northwest Utah will become better organized this
evening as low-level cold advection develops with the passage of
the upper trough. The cold advection will remain back across the
northern third of the forecast area overnight, and will result in
the front stalling over central Utah on Wednesday.

Limited moisture with at best weak thermal and dynamic support for
lift associated with the passing upper trough will probably not
generate any convective precip tonight. Temperatures behind the
front will cool a bit, but still come in close to seasonal norms
Wednesday. Areas south of the now stalled front will remain breezy
and warm, with readings generally above mid-July norms.

For the balance of the week the zonal pattern behind the exiting
trough will keep seasonally warm temperatures across the forecast
area. Not anticipating any convective precip developing due to
limited moisture and dynamic/thermal support for lift remaining
well to north over the northern Rockies.

.LONG TERM (After 00Z Saturday)...The forecast area is expected to
start the long term period on the back side of a broad ridge
centered over the central United States. A trough moving along the
United States/Canada border will act to flatten the ridge Friday
night into early Saturday, resulting in a relatively dry prevailing
westerly flow aloft. The temporary weakening of the ridge over the
area should result in a slight dip in high temperatures during the
day Saturday, pushing them a bit closer to seasonal normals.

Behind the exiting trough, the ridge is expected to amplify, with
the center moving near the Four Corners region by Sunday
night/Monday. Global models indicate that Utah and southwest Wyoming
will be under an increasingly southerly flow aloft between this
feature and a trough approaching the Pacific Northwest coast.
Guidance seems to be coming into better agreement that this flow
will draw subtropical moisture northward into the area beginning
Monday, allowing for increasing coverage of showers and
thunderstorms. Among the deterministic models, GFS is a bit more
bullish bringing this moisture northward, but all indicate decent
coverage of showers and thunderstorms, at least over southern Utah,
by day seven. With forecaster confidence slowly increasing, have
raised POPs somewhat for Monday into Tuesday. After a warming trend
in temperatures with the amplifying ridge Sunday into Monday,
increasing cloud coverage is expected to result in a slight decrease
in high temperatures by day seven.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
evening with some scattered clouds. Northwest winds are expected
through the evening due to a weak cold front, most likely returning
to the southeast between 09Z and 11Z. There is a 30 percent chance
this shift occurs later than expected.

&&

.FIRE WEATHER...Gusty southerly winds and low RH values exist ahead
of a dry cold front over extreme northwest Utah late this afternoon.
This front will surge south across northern Utah this evening, then
settle into central Utah by early Wednesday. This front will stall
across central Utah Wednesday, with areas south of the front
maintaining gusty southwest winds and low RH values through
Wednesday evening.

Dry and seasonally hot conditions will persist across all fire
districts Thursday through Saturday. High pressure aloft will
strengthen to the east of the state late in the weekend. This
building high will begin to draw moisture north into southern Utah
by early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Wednesday for UTZ484-489-495-497-
     498.

     Red Flag Warning until 10 PM MDT this evening for UTZ478.

     Red Flag Warning until 9 PM MDT this evening for UTZ492.

WY...None.
&&

CONGER/TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 16, 2:40 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
340 AM MDT Tue Jul 16 2019

UTZ001>016-019>021-517-518-WYZ021-171400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
340 AM MDT Tue Jul 16 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for portions of Utah today due to
gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Red Flag Warning continues for portions of Utah Wednesday due
to gusty winds and low humidity. Locally critical fire weather
conditions are expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwest Utah

When
July 16, 3:52 PM MST
Where
Southwest Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A peak wind gust of 59 mph was recorded at Milford Municipal Airport/Ben and Judy Briscoe Field.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846069.